Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 137, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2008, 8:26 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2008, 8:26 PM CDT (01:26 UTC)
- Expired
- May 15, 2008, 9:06 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 87 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 160126 SVREWX TXC127-323-507-160230- /O.NEW.KEWX.SV.W.0137.080516T0126Z-080516T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 826 PM CDT THU MAY 15 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIMMIT COUNTY... MAVERICK COUNTY... SOUTHERN ZAVALA COUNTY... * UNTIL 930 PM CDT. * AT 824 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF COMETA...OR 11 MILES NORTHEAST OF EL INDIO...AND MOVING EAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF COMETA BY 845 PM CDT... 7 MILES SOUTH OF WINTER HAVEN BY 920 PM CDT... CARRIZO SPRINGS BY 925 PM CDT... 6 MILES NORTHWEST OF ASHERTON BY 930 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2879 9945 2822 9948 2846 10034 2884 10025 TIME...MOT...LOC 0126Z 286DEG 16KT 2859 10014 $$
1 follow-up statement
000 WWUS54 KEWX 160206 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 906 PM CDT THU MAY 15 2008 TXC127-323-507-160216- /O.CAN.KEWX.SV.W.0137.000000T0000Z-080516T0230Z/ ZAVALA TX-MAVERICK TX-DIMMIT TX- 906 PM CDT THU MAY 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT...MAVERICK AND SOUTHERN ZAVALA COUNTIES IS CANCELLED... LAT...LON 2879 9945 2822 9948 2846 10034 2884 10025 TIME...MOT...LOC 0206Z 286DEG 16KT 2854 9995 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:43 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 15, 6:43 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 643 PM CDT THU MAY 15 2008 .AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z. && .PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/ DISCUSSION... THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN 2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS. THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS. BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST- FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP CHANCES TO OUR FORECAST. OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%). && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 80 57 84 60 / 20 10 - - - AUSTIN BERGSTROM INTL AIRPORT 60 78 52 85 54 / 20 10 - - - DEL RIO INTL AIRPORT 63 80 58 81 61 / 70 30 20 20 10 SAN ANTONIO INTL AIRPORT 61 78 55 82 58 / 40 20 - 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/03
In the hours before
Local storm report, May 15, 7:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO LOMA ALTA 29.92N 100.77W
05/15/2008 VAL VERDE TX LAW ENFORCEMENT
UNCONFIRMED
&&
EVENT NUMBER 00173
JPBLocal storm report, May 15, 7:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 5 SSE EAGLE PASS 28.64N 100.46W
05/15/2008 MAVERICK TX LAW ENFORCEMENT
UNCONFIRMED NEAR LOMA ALTA
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER 00173
JPBLocal storm report, May 15, 7:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 7 SE EAGLE PASS 28.64N 100.42W
05/15/2008 M1.75 INCH MAVERICK TX LAW ENFORCEMENT
LOTS OF WINDOW DAMAGE IN CHULA VISTA AREA 6 TO 10 MI
SOUTHEAST OF EAGLE PASS
&&
EVENT NUMBER 00174
JPBSpecial weather statement, May 15, 8:08 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 808 PM CDT THU MAY 15 2008 TXZ183-184-202-160245- EDWARDS-KINNEY-VAL VERDE- 808 PM CDT THU MAY 15 2008 ...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDWARDS...KINNEY AND VAL VERDE COUNTIES... AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE... KINNEY...AND EDWARDS COUNTIES...MOVING EAST AT 25 MPH. THESE THUNDERSTORMS WILL PRODUCE SOME HAIL...WIND GUSTS OF 35 TO 50 MPH...FREQUENT LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN FOR PARTS OF VAL VERDE...EDWARDS AND KINNEY COUNTIES. ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, May 15, 8:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 1 SE EAGLE PASS 28.70N 100.48W
05/15/2008 MAVERICK TX LAW ENFORCEMENT
UNCONFIRMED NEAR LOMA BONITA
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER 00173
JPBLocal storm report, May 15, 8:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 SSE EAGLE PASS 28.68N 100.48W
05/15/2008 M2.50 INCH MAVERICK TX TRAINED SPOTTER
TREES BLOWN DOWN
&&
EVENT NUMBER 00175
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 61 min |
| May 15, 7:34 PM CDT | Tornado Warning | EWX | Maverick | 41 min |
| May 15, 7:45 PM CDT | Tornado Warning | EWX | Dimmit, Maverick, Zavala | 45 min |
| May 15, 9:59 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.